Alcohol Withdrawal Management
Alcohol withdrawal syndrome is very real and can be fatal in some individuals if left untreated. Individuals can experience withdrawals after drinking heavily for weeks, months, or years. This can be caused by either stopping the consumption of alcohol completely or decreasing the amount considerably.
The manifestation of alcohol withdrawal can happen within a few hours to a few days of a person's last drink from their last drink. Some may not experience withdrawal at all despite being a heavy drinker. Alcohol withdrawal often happens within 6-12 hours after a person's last drink. Symptoms can vary significantly from person to person.
- Nausea and/or vomiting
When a person experiences very severe alcohol withdrawal, they are considered to be having delirium tremens (DTs). The severity of these withdrawals can be fatal and needs to be treated emergently. Many of these individuals require endotracheal intubation and severe sedation while their withdrawals subside. There are situations in which withdrawal symptoms cannot be managed and patients die as a result the alcohol withdrawal. Symptoms of DTs include the following:
- Profuse sweating
- Agitation, disorientation, delirium, violence
- High fevers
- Tachycardia (high heart rate)
- Tachypnea (high respiratory rate)
- Hypertension (high blood pressure)
- Severe tremors
If the alcohol withdrawal symptoms are mild and can be managed at home, doctors may encourage patients to go through withdrawals with the help of their families. If symptoms become unmanageable, they are encouraged to go into the emergency room for further treatment.
Mild Alcohol Withdrawal
Common medications used to manage symptoms include benzodiazepines such as dizepam (Valium), chlordiazepoxide (Librium), lorazepam (Ativan), as diazepam (Valium), chlordiazepoxide (Librium), lorazepam (Ativan), and oxazepam (Serax). On the step down units at my hospital, there are protocols in place for how much and when to give which medications. The type and amount of medication to be administered is all based off the patient's symptoms and the severity of them.
In the ICU where I work, patients are often experiencing DTs and require much more drastic interventions. Patients are often extremely combative, will hit and spit on the staff, have very unstable vital signs, and are intubated and sedated to manage their symptoms. Patients usually have continuous sedation, such as Propofol, infusing. In addition to this, they are receiving scheduled phenobarbital and benzodiazepines either continuously or prn.